South Dakota, 2012

Damaging Winds in South Dakota, August 2, 2012

August 2, 2012 · NWS UNR · 2 events in 1 county or zone

A thunderstorm became severe as it moved across south central South Dakota and produced wind gusts around 80 mph south of Mission in Todd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe as it moved across south central South Dakota and produced wind gusts around 80 mph south of Mission in Todd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 11:13 PM CST, 7 minutes earlier.

Area forecast discussion, Aug 2, 11:13 PM CST, 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1113 PM MDT THU AUG 2 2012

.AVIATION...06Z TAFS
SCT TSTMS MOVING THROUGH CNTRL SD WILL MOVE OUT OF THE AREA BY
09Z. IFR CONDITIONS EXPECTED IN HEAVIER STORMS...OTHERWISE VFR
CONDITIONS EXPECTED OVERNIGHT. STRONG COLD FRONT WILL MOVE THROUGH
NERN WY AROUND 12Z AND WRN SD AROUND 15Z PRODUCING GUSTY NW WINDS
OVER 30KTS IN SOME AREAS.

&&

.PREV DISCUSSION... /ISSUED 829 PM MDT THU AUG 2 2012/

UPDATE...ONE COUNTY REMAINING IN THE WATCH AT 8 PM BUT WE WILL BE
ABLE TO CANCEL THAT ONE WITHIN THE HOUR. THE SEVERE THUNDERSTORM
IN EASTERN PENNINGTON COUNTY WILL MOVE INTO A MORE STABLE AIRMASS
SHORTLY SO NOT SURE HOW MUCH LONGER IT CAN SUSTAIN THE STRONG
UPDRAFT THAT KEPT IT GOING FOR OVER 160 MILES. HRRR HAS HAD A GOOD
HANDLE ON THE LEADING EDGE OF THE SYSTEM ALL EVENING BUT KEEPS TOO
MUCH PRECIP ONGOING BEHIND THE MAIN BAND. A BROAD SURFACE LOW OVER
EASTERN WYOMING IS JUST STARTING TO SHIFT EASTWARD A BIT WITH
SURFACE PRESSURE RISES OF 1 TO 1.5 MB/3HR SHOWING UP IN THE OBS
OVER SOUTHEAST MONTANA AND NORTHEASTERN WYOMING THIS PAST HOUR.

PREV DISCUSSION... /ISSUED 234 PM MDT THU AUG 2 2012/

DISCUSSION...UPPER LEVEL ANALYSIS HAS RIDGING ACROSS THE SOUTHERN
AND SOUTHWESTERN PARTS OF THE UNITED STATES...WITH A WEAK
SHORTWAVE RIDGE CROSSING THE NORTHERN PLAINS. VIGOROUS UPPER LOW
IS CURRENTLY MOVING SOUTHEAST ALONG THE SPINE OF THE SOUTHERN
CANADIAN ROCKIES. SHORTWAVE TROF IS UNDERCUTTING THE RIDGING
ACROSS THE FORECAST AREA...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. A STRONG LINE OF STORMS HAVE DEVELOPED FROM NEAR
GILLETTE INTO SOUTHEAST MONTANA. 20Z SURFACE ANALYSIS HAS HIGH
PRESSURE OVER THE EASTERN DAKOTAS WITH LOW PRESSURE DEVELOPING
OVER NORTHEAST WYOMING AND SOUTHEAST MONTANA. TEMPERATURES ARE IN
THE 80S TO LOWER 90S WITH WINDS GENERALLY OUT OF THE SOUTH TO
SOUTHEAST AT 15 TO 25 MPH.

SURFACE LOW AND ASSOCIATED TROF OVER SOUTHEAST MONTANA AND
NORTHEAST WYOMING WILL SLOWLY PUSH EAST THIS AFTERNOON AND
EVENING...AND WILL BE FOCAL POINT FOR STRONG TO SEVERE CONVECTION.
BEST INSTABILITY AND SHEAR RESIDE MAINLY FROM THE BLACK HILLS INTO
NORTHWEST SOUTH DAKOTA...SO EXPECT STRONGEST STORMS TO CROSS THIS
AREA. TEMP/TD SPREADS ARE FAIRLY LARGE...SO MAIN STORM THREAT WILL
BE STRONG GUSTY WINDS...ALONG WITH SOME HAIL. SHOWERS AND STORMS
WILL SHIFT EAST OF THE FORECAST AREA BY LATE THIS EVENING.

FRIDAY...STRONG COLD FRONT WILL PUSH THROUGH OUR WESTERN ZONES IN
THE MORNING AND THROUGH OUR EASTERN ZONES BY EARLY AFTERNOON.
STRONG COLD ADVECTION AND PRESSURE RISES AROUND 3MB/3HR WILL SUPPORT
GUSTY NORTHWEST WINDS...ESPECIALLY ON THE PLAINS OF NORTHWESTERN SD.
CYCLONIC FLOW ALOFT...COMBINED WITH RESIDUAL INSTABILITY/MOISTURE
WILL LEAD TO CHANCES FOR SHOWERS/TSTMS ACROSS OUR CWFA. TEMPS WILL
BE WIDE RANGING...FROM THE 70S IN OUR WEST TO MID/UPPER 90S IN
SOUTH CENTRAL SD AHEAD OF THE COLD PUSH.

SATURDAY...DRY AND COOLER CONDITIONS EXPECTED...ALTHOUGH
BREEZY/WINDY CONDITIONS WILL PREVAIL WITH STRONG NW FLOW ALOFT
MIXING TOWARDS THE SURFACE DURING DAYTIME HEATING.

EXTENDED...RIDGE WILL REBUILD OVER THE WESTERN CONUS...BRINGING A
RETURN TO HOT AND DRY CONDITIONS EARLY IN THE WEEK. A VARIETY OF
WEAK DISTURBANCES WILL PUSH THRU THE RIDGE DURING THE MIDDLE PART OF
THE WEEK...BRINGING OCCASIONAL CHANCES FOR STORMS. ABOVE AVERAGE
TEMPERATURES WILL CONTINUE THROUGH THE PERIOD.

FIRE WEATHER...
KEPT RED FLAG WARNING FOR THE PLAINS OF NORTHEASTERN WYOMING AS DRY
THUNDERSTORMS MOVED ACROSS THE AREA THIS MORNING AND MORE STORMS ARE
FIRING AT THIS TIME. WINDS HAVE FREQUENTLY GUSTED ABOVE 35 MPH EVEN
THOUGH RH VALUES ARE STILL HOLDING AROUND 20 TO 25 PERCENT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...JOHNSON
Hazardous weather outlook, Aug 2, 4:49 AM CST, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
449 AM MDT THU AUG 2 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
449 AM MDT (549 AM CDT) THU AUG 2 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE ZONES
259...297 AND 298 IN NORTHEASTERN WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

LOW HUMIDITY AND GUSTY WINDS WILL RESULT IN RED FLAG CONDITIONS
ACROSS NORTHEAST WYOMING THIS AFTERNOON AND EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. THE MAIN
THREATS FOR SEVERE STORMS WILL BE DAMAGING WIND GUSTS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA ON FRIDAY.
SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 2, 7:55 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
755 PM MDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             WASTA                   44.07N 102.45W
08/02/2012  E1.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

DBARBER
Local storm report, Aug 2, 8:03 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
803 PM MDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     RAPID CITY AIRPORT      44.05N 103.06W
08/02/2012  M63 MPH          PENNINGTON         SD   ASOS

&&

DBARBER
Local storm report, Aug 2, 8:43 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
843 PM MDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND GST     3 E PHILIP              44.05N 101.60W
08/02/2012  M61 MPH          HAAKON             SD   ASOS

&&

DBARBER
Local storm report, Aug 2, 9:35 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
935 PM MDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     2 NE KADOKA             43.85N 101.48W
08/02/2012  E60 MPH          JACKSON            SD   TRAINED SPOTTER

&&

DBARBER
Special weather statement, Aug 2, 10:02 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1002 PM MDT THU AUG 2 2012

SDZ043-044-046-047-030445-
BENNETT SD-JACKSON SD-MELLETTE SD-TODD SD-
1002 PM MDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MELLETTE...NORTHERN
BENNETT...SOUTHERN JACKSON AND NORTHWESTERN TODD COUNTIES UNTIL 1045
PM MDT/1145 PM CDT/...

AT 958 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HISLE...OR 18 MILES NORTH OF MARTIN...MOVING
EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LONG VALLEY...
  NORRIS...
  PARMELEE...
  CEDAR BUTTE...

&&

LAT...LON 4362 10091 4322 10104 4333 10199 4367 10183
TIME...MOT...LOC 0402Z 276DEG 31KT 4344 10169

CARPENTER
Local storm report, Aug 2, 10:21 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1021 PM MDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             SUNDANCE                44.40N 104.38W
08/02/2012  E1.75 INCH       CROOK              WY   TRAINED SPOTTER

0545 PM     HAIL             CHEYENNE CROSSING       44.30N 103.87W
08/02/2012  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0545 PM     TSTM WND GST     12 SSE HOOVER           44.96N 103.13W
08/02/2012  E70 MPH          BUTTE              SD   TRAINED SPOTTER

0545 PM     TSTM WND GST     2 NNW SAINT ONGE        44.58N 103.75W
08/02/2012  M70 MPH          LAWRENCE           SD   TRAINED SPOTTER

            TREE BRANCHES BROKEN

0615 PM     HAIL             NEMO                    44.19N 103.50W
08/02/2012  M1.00 INCH       LAWRENCE           SD   FIRE DEPT/RESCUE

0623 PM     HAIL             1 NNW PIEDMONT          44.24N 103.40W
08/02/2012  M1.25 INCH       MEADE              SD   NWS EMPLOYEE

0640 PM     TSTM WND GST     8 WNW USTA              45.25N 102.31W
08/02/2012  E60 MPH          PERKINS            SD   TRAINED SPOTTER

0700 PM     HAIL             7 NNE ELLSWORTH AFB     44.25N 103.04W
08/02/2012  M1.00 INCH       MEADE              SD   NWS EMPLOYEE

0702 PM     HAIL             BOX ELDER               44.12N 103.07W
08/02/2012  E1.75 INCH       PENNINGTON         SD   PUBLIC

0747 PM     TSTM WND GST     RAPID CITY AIRPORT      44.05N 103.06W
08/02/2012  M63 MPH          PENNINGTON         SD   ASOS

0751 PM     HAIL             WASTA                   44.07N 102.45W
08/02/2012  E1.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

0834 PM     TSTM WND GST     3 E PHILIP              44.05N 101.60W
08/02/2012  M61 MPH          HAAKON             SD   ASOS

0910 PM     TSTM WND GST     2 NE KADOKA             43.85N 101.48W
08/02/2012  E60 MPH          JACKSON            SD   TRAINED SPOTTER

&&

DBARBER

The radar

The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
August 2, 11:20 PM CST
Where
Todd County, 5 mi S of Mission
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.228, -100.670

Wind gusts were estimated around 80 mph.

Thunderstorm Wind, Todd

When
August 2, 11:30 PM CST
Where
Todd County, 14.14 mi S of Mission Sioux Arpt
Measured
74 kt (85 mph) measured gust
Reported by
Department of Highways
Coordinates
43.096, -100.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397259, 397263.